Friday, July 24, 2015
During four courses of chemotherapy and four rounds of radiation over the past thirteen years, Jim has experienced multiple side effects: nausea, pain, mouth sores, infections, hair loss, weakened bones, pericarditis, neuropathy, hearing loss, rashes, diarrhea, splitting toes and fingers, hiccoughs, radiation pneumonitis, fatigue, necrosis of the jaw, tooth loss, joint pain, cachexia, and shortness of breath. All of the side effects have been noxious and unwelcome—until now.
Finally with Tarceva, he gets a good side effect and he doesn’t even appreciate it. Along with the Tarceva acne which we were told to expect, came one we weren’t warned about. His eyelashes are growing at an alarming—according to him—rate, so long they now bat against his glasses. They curl every which way—even protruding into his eye. The hair on his head is also coming in thicker, darker, and maybe curlier. Who can tell since he insists on wearing the buzz cut he adopted when his hair first fell out? The hair he doesn’t mind so much but the gorgeous eyelashes are totally wasted on him. I have suggested clear mascara to keep the errant lashes in line but he refuses. I think the lashes enhance his baby blues; he thinks they are an affront to his masculinity.
What’s a caregiver to do? Shall I trim them so he’s not mistaken for Caityn Jenner? Or let them grow in hopes of getting a spot in The Guiness Book of World Records? I can only hope some of you ladies on Tarceva get the bonus of lengthy lashes. For those who are not in cancer treatment, I don’t recommend Tarceva as an eyelash extender. Probably easier to go with Latisse.